Skip to main content

Stochastic Epidemic Modeling

  • Chapter

Abstract

We review the topic of stochastic epidemic modeling with emphasis on compartmental stochastic models. A main theme is the usefulness of the correspondence between these and their large population deterministic limits, which describe dynamical systems. The dynamics of an ODE system informs us of the deterministic skeleton upon which the behavior of corresponding stochastic systems are built. In this chapter we present a number of examples, mostly in the context of susceptible-infected-removed (SIR) models, and point out how this way of thinking may be useful in understanding other stochastic models. In particular we discuss the distribution of final epidemic size, the effect of different patterns of infectiousness, and the quantification of stochastically sustained oscillations.

Keywords

  • Epidemic modeling
  • Stochastic SIR
  • Final size distribution
  • Vaccination
  • Stochastically sustained oscillations
  • Variable infectiousness

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-90-481-2313-1_2
  • Chapter length: 22 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   109.00
Price excludes VAT (USA)
  • ISBN: 978-90-481-2313-1
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   139.99
Price excludes VAT (USA)
Hardcover Book
USD   199.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Addy CL, Longini IM, Harber M (1991) A generalized stochastic model for the analysis of infectious disease final size data. Biometrics 47(3):961–974.

    MATH  CrossRef  Google Scholar 

  2. Allen L, van den Driessche P (2006) Stochastic epidemic models with a backward bifurcation. Mathematical Biosciences 3:445–458.

    MATH  Google Scholar 

  3. Andersson H, Britton T (2000) Stochastic epidemic models and their statistical analysis. Lecture Notes in Statistics, 151. Springer-Verlag, New York.

    Google Scholar 

  4. Aparicio JP, Solari HG (2001) Sustained oscillations in stochastic systems. Mathematical Biosciences 169:15–25.

    MATH  CrossRef  MathSciNet  Google Scholar 

  5. Bailey NTJ (1953) The total size of a general stochastic epidemic. Biometrika 40(1/2):177–185.

    MATH  CrossRef  MathSciNet  Google Scholar 

  6. Bailey NTJ (1975) The mathematical theory of infectious diseases and its applications, Third ed., Oxford University Press, Oxford.

    MATH  Google Scholar 

  7. Ball F (1985) Deterministic and stochastic epidemics with several kinds of susceptibles. Advances in Applied Probability 17:1–22.

    MATH  CrossRef  MathSciNet  Google Scholar 

  8. Ball F (1986) A unified approach to the distribution of total size and total area under the trajectory of infectives in epidemic models. Advances in Applied Probability 18:289–310.

    MATH  CrossRef  MathSciNet  Google Scholar 

  9. Ball F, Clancy D (1993) The final size and severity of a generalized stochastic multitype epidemic model. Advances in Applied Probability 25:721–736.

    MATH  CrossRef  MathSciNet  Google Scholar 

  10. Ball F, Nåsell I (1994) The shape of the size distribution of an epidemic in a finite population. Mathematical Biosciences 123:167–181.

    MATH  CrossRef  Google Scholar 

  11. Ball F, Mollison D, Scalia-Tomba G (1997) Epidemics with two levels of mixing. Annals of Applied Probability 7:46–89.

    MATH  CrossRef  MathSciNet  Google Scholar 

  12. Barbour AD (1972) The principle of diffusion of arbitrary constants. Journal of Applied Probability 9:519–541.

    MATH  CrossRef  MathSciNet  Google Scholar 

  13. Barbour AD (1974) On a functional central limit theorem for Markov population processes. Advances in Applied Probability 6:21–39.

    MATH  CrossRef  MathSciNet  Google Scholar 

  14. Bartlett MS (1949) Some evolutionary stochastic processes. Journal of the Royal Statistical Sociey Series B 11:211–229.

    MathSciNet  Google Scholar 

  15. Becker N (1989) Analysis of infectious disease data. Chapman and Hall, London.

    Google Scholar 

  16. Becker N, Dietz K (1995) The effect of the household distribution on transmission and control of highly infectious diseases. Mathematical Biosciences 127:207–219.

    MATH  CrossRef  Google Scholar 

  17. Brauer F (2004) Backward bifurcations in simple vaccination models, Journal of Mathematical Analysis and Applications 298:418–431.

    MATH  CrossRef  MathSciNet  Google Scholar 

  18. Daley DJ, Gani J (1999) Epidemic modeling: an introduction. Cambridge Studies in Mathematical Biology, 15. Cambridge University Press, Cambridge.

    Google Scholar 

  19. Diekmann O, Heesterbeek JAP (2000) Mathematical epidemiology of infectious diseases. Model building, analysis and interpretation. Wiley Series in Mathematical and Computational Biology. John Wiley & Sons, Ltd., New York.

    Google Scholar 

  20. Dolgoarshinnykh RG, Lalley SP (2006) Critical scaling for the simple SIS stochastic epidemic. Journal of Applied Probability. 43:892–898.

    MATH  CrossRef  MathSciNet  Google Scholar 

  21. Grenfell BT, Dobson AP (1996) Ecology of infectious diseases in natural populations. Cambridge University Press, Cambridge.

    Google Scholar 

  22. Gordillo LF, Marion SA, Martin Löf A, Greenwood PE (2007) Bimodal epidemic size with vaccination. Bulletin of Mathematical Biology 70:589–602.

    CrossRef  Google Scholar 

  23. Gordillo LF, Marion SA, Greenwood PE (2008) The effect of patterns of infectiousness on epidemic size. Mathematical Biosciences and Engineering 5(3):429–435.

    MATH  MathSciNet  Google Scholar 

  24. Hethcote HW, Levin SA (1989) Periodicity in epidemiological models. In: Gross L, Hallam TG, Levin SA (eds) Applied Mathematical Ecology, Springer, Berlin pp. 193–211.

    Google Scholar 

  25. Irwin JO (1963) The place of mathematics in medical and biological statistics. Journal of the Royal Statistical Society. Series A (General) 126(1):1–45.

    CrossRef  MathSciNet  Google Scholar 

  26. Isham V, Medley G (eds.) (1996) Models for infectious human diseases: their structure and relation to data. Cambridge University Press, Cambridge.

    MATH  Google Scholar 

  27. Kendall DG (1956) Deterministic and stochastic epidemics in closed populations. Proceedings of the Third Berkeley Symposium Mathematical Statistics and Probability 4:149–165. University of California Press, Berkeley.

    Google Scholar 

  28. Kermack WO, McKendrick AG (1927) A contribution to the mathematical theory of epidemics, Proceedings of the Royal society of London. Series A 115(772):700–721.

    CrossRef  Google Scholar 

  29. Kurtz TG (1978) Strong approximation theorems for density dependent Markov chains. Stochastic Processes and their Applications 6:223–240.

    MATH  CrossRef  MathSciNet  Google Scholar 

  30. Kurtz TG (1981) Approximation of population processes. CBMS-NSF Regional Conference Series in Applied Mathematics, 36. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA.

    Google Scholar 

  31. Kuske R, Gordillo LF, Greenwood PE (2007) Sustained oscillations via coherence resonance in SIR, Journal of Theoretical Biology 245:459–469.

    CrossRef  MathSciNet  Google Scholar 

  32. Levin SA, Dushoff J, Plotkin J (2004) Evolution and persistence of influenza A and other diseases. Mathematical Biosciences 188:17–28.

    MATH  CrossRef  MathSciNet  Google Scholar 

  33. Lopez R, Dembele B (2007) Stochasticity in Vaccination, manuscript.

    Google Scholar 

  34. Lefèvre C, Picard P (1990) A non-standard family of polynomials and the final size distribution of reed-frost epidemic processes. Advances in Applied Probability 22(1):25–48.

    MATH  CrossRef  MathSciNet  Google Scholar 

  35. Lefèvre C, Picard P (1996) Collective epidemic models. Mathematical Biosciences 134:51–70.

    MATH  CrossRef  Google Scholar 

  36. Ludwig D (1974) Stochastic population theories. Lecture Notes in Biomathematics, 3. Springer-Verlag, New York.

    Google Scholar 

  37. Marion S, Greenwood PE (1999) Computation of the size of an epidemic in a finite heterogeneous population. Second European Conference on Highly Structured Stochastic Systems 183–185.

    Google Scholar 

  38. McKendrick AG (1926) Applications of mathematics to medical problems. Proceedings of the Edinburgh Mathematical Society 14:98–130.

    Google Scholar 

  39. Martin-Löf A (1998) The final size of a nearly critical epidemic and the first passage time of a Wiener process to a parabolic barrier. Journal of the Applied Probability 35(3):671–682.

    MATH  CrossRef  Google Scholar 

  40. Mollison D (ed) (1995) Epidemic Models: Their Structure and Relation to Data. Cambridge University Press, Cambridge.

    MATH  Google Scholar 

  41. Nåsell I (1996) The quasi-stationary distribution of the closed endemic SIS model. Advances in Applied Probability 28(3):895–932.

    MATH  CrossRef  MathSciNet  Google Scholar 

  42. Nåsell I (2002) Endemicity, persistence, and quasi-stationarity. In: Mathematical approaches for emerging and reemerging infectious diseases: an introduction (Minneapolis, MN, 1999), 199–227, IMA Vol. Math. Appl., 125, Springer, New York.

    Google Scholar 

  43. Neiman A (2007) Coherence Resonance, Scholarpedia, Art. 1442.

    Google Scholar 

  44. Picard P, Lefèvre C (1990) A unified analysis of the final size and severity distribution in collective reed-frost epidemic processes. Advances in Applied Probability 22(2):269–294.

    MATH  CrossRef  MathSciNet  Google Scholar 

  45. Sánchez F, Wang X, Castillo-Chavez C, Gorman D, Gruenewald P (2006) Drinking as an epidemica simple mathematical model with recovery and relapse. In Therapists Guide to Evidence-Based Relapse Prevention: Practical Resources for the Mental Health Professional, Katie A. Witkiwitz G. Alan Marlatt (eds.), Academic Press, Burlington.

    Google Scholar 

  46. Scalia-Tomba G (1985) Asymptotic final size distribution for some chain-binomial processes. Advances in Applied Probability 17(3):477–495.

    MATH  CrossRef  MathSciNet  Google Scholar 

  47. Scalia-Tomba G (1986) Asymptotic final size distribution of the multitype Reed-Frost process. Journal of Applied Probability 23(3):563–584.

    MATH  CrossRef  MathSciNet  Google Scholar 

  48. Sellke T (1983) On the asymptotic distribution of the size of the stochastic epidemic. Journal of Applied Probability 20:390–394.

    MATH  CrossRef  MathSciNet  Google Scholar 

  49. Stroud PD, Sydoriak SJ, Riese JM, Smith JP, Mniszewski SM, Romero PR (2006) Semi-empirical power-law scaling of new infection rate to model epidemic dynamics with inhomogeneous mixing. Mathematical Biosciences 203:301–318.

    MATH  CrossRef  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2009 Springer Science+Business Media B.V.

About this chapter

Cite this chapter

Greenwood, P.E., Gordillo, L.F. (2009). Stochastic Epidemic Modeling. In: Chowell, G., Hyman, J.M., Bettencourt, L.M.A., Castillo-Chavez, C. (eds) Mathematical and Statistical Estimation Approaches in Epidemiology. Springer, Dordrecht. https://doi.org/10.1007/978-90-481-2313-1_2

Download citation